Pharmacology: Elliot’s Case Study
In the contemporary world, the elderly patients are most likely population group that will develop drug interactions and drug toxicity. Drug interactions may be due in part of their use of multiple drugs while advanced age plays a significant role in the toxicity development (Frandsen, Pennington, & Abrams, 2014). A case in point of an elderly undergoing such predicaments is Elliot, a 74-year-old male that presents to a clinic with multiple complaints. The complaints include but not limited to frequent nosebleeds, several severe bruises, a runny nose, cough, and head/chest congestion. In essence, this discussion seeks to analyze Elliot’s case scenario to its practical details.
Primarily, Elliot has many health problems that healthcare professionals must identify if they are to rescue him from his predicaments. One of such problems is the impaired clotting due to the increased serum concentration of warfarin as evidenced by high INR as well as clinical manifestations like severe bruises and frequent nose bleeds. Such a clinical presentation is secondary to warfarin’s interaction with cimetidine that inhibits its metabolism (Whalen, Finkel, & Panavelil, 2015).
Another health problem that one must identify in this case is the elevated blood pressure, which is possibly due to the interaction between digoxin and pseudoephedrine. Frandsen, Pennington, and Abrams (2014) are of the idea that simultaneous use of digoxin with pseudoephedrine may result in an elevated blood pressure due to the enhancement of the action of the pseudoephedrine.
Lastly, Elliot is also a victim of cardiac dysrhythmias, which one must identify. That is the case because his heart rhythm is irregular, which is characteristic of an arrhythmia. Moreover, there is an increased likelihood of this diagnosis due to the concurrent use of digoxin and pseudoephedrine whose interaction can lead to the development of a dysrhythmia (Frandsen, Pennington, & Abrams, 2014). Clearly, dysrhythmia is a priority diagnosis because of these reasons.
Mechanisms of Action
According to Golan, and Tashjian, (2012), the mechanism of action of a drug is the means through which a medication achieves its action in the human body. Various drugs have different mechanisms of action. For instance, in this case, the mechanism of action of digoxin is altering the sodium-calcium pump thereby increasing the intracellular calcium stores, which bind to troponin to result in increased contractility of the heart muscles (Golan, & Tashjian, 2012).
On the other hand, the mechanism of action of warfarin is by indirectly acting on the carboxylation pathway through blockage of the process that regenerates reduced vitamin K. Consequently, there is an effect on the coagulation steps dependent on vitamin K (Golan, & Tashjian, 2012).
Cimetidine, a histamine 2 (H2) receptor antagonist, achieves its action by inhibiting cAMP synthesis. As such, inhibition of gastric secretion ensues (Whalen, Finkel, & Panavelil, 2015).
Finally, pseudoephedrine works by acting directly on adrenergic receptors and indirectly through the release of norepinephrine. An action of this kind results in vasoconstriction that shrinks nasal mucosa membranes, which is necessary for nasal decongestion (Golan, & Tashjian, 2012).
Contributory Factor of the Patient’s Hypertension
Central to Elliot’s hypertension is the interaction between digoxin and pseudoephedrine. That is the case since simultaneous use of digoxin with pseudoephedrine results in cardiac dysrhythmias and elevated blood pressure (Frandsen, Pennington, & Abrams, 2014).
Elliot is a victim of various drug interactions that are worth noting. A case in point the warfarin and cimetidine interacts as evidenced by the high INR, which depicts the undesirable elevated serum concentration of warfarin. Cimetidine inhibits Cytochrome P450 enzymes that are necessary for the metabolism of warfarin (Golan, & Tashjian, 2012). Thus, Elliot develops an increased serum concentration of warfarin whose effect is impaired clotting process as evidenced by frequent nose bleeding.
Another drug interaction evident in Elliot is the one between digoxin and pseudoephedrine. According to Lehne, (2013) digoxin and pseudoephedrine simultaneous use predispose one to increased risk of developing dysrhythmias and hypertension. The same is evident in Elliot’s case since he presents with irregular heart rhythm and increased blood pressure.
Clinical Significance of the Drug Interactions
Primarily, Elliot’s drug interactions are clinically significant because of their contribution to his presentation clinically. For instance, Elliot’s elevated blood pressure and irregular heart rhythm are due to the interaction between digoxin and pseudoephedrine. Likewise, the increased episodes of nose bleeding and severe bruises are also due to the interaction between warfarin and cimetidine, which results in increased serum concentration of warfarin (Lehne, 2013). Clearly, in the absence of the drug interactions, Elliot would not have presented with these manifestations. Based on this reason, the drug interactions are clinically significant.
Concisely, this paper aimed at analyzing Elliot’s case study to its practical details. It is indeed clear that his predicaments are largely due to drug interactions. The implication drawn from this analysis is that medical professionals ought to pay attention to the potential drug interactions before prescribing and administering multiple drugs to a patient.
Frandsen, G., Pennington, S. S., & Abrams, A. C. (2014). Abrams’ clinical drug therapy: Rationales for nursing practice. Philadelphia: Wolters Kluwer Health/Lippincott Williams & Wilkins.
Golan, D. E., & Tashjian, A. H. (2012). Principles of pharmacology: The pathophysiologic basis of drug therapy. Philadelphia: Wolters Kluwer Health/Lippincott Williams & Wilkins.
Lehne, R. A. (2013). Pharmacology for nursing care. St. Louis, Mo: Elsevier/Saunders.
Whalen, K., Finkel, R., & Panavelil, T. A. (2015). Lippincott illustrated reviews: Pharmacology. Philadelphia: Wolters Kluwer.